Lobachevskii Journal of Mathematics

, Volume 39, Issue 2, pp 271–280 | Cite as

The Groups of Basic Automorphisms of Complete Cartan Foliations



For a complete Cartan foliation (M,F) we introduce two algebraic invariants g0(M,F) and g1(M,F) which we call structure Lie algebras. If the transverse Cartan geometry of (M,F) is effective then g0(M,F) = g1(M,F). Weprove that if g0(M,F) is zero then in the category of Cartan foliations the group of all basic automorphisms of the foliation (M,F) admits a unique structure of a finite-dimensional Lie group. In particular, we obtain sufficient conditions for this group to be discrete. We give some exact (i.e. best possible) estimates of the dimension of this group depending on the transverse geometry and topology of leaves. We construct several examples of groups of all basic automorphisms of complete Cartan foliations.

Keywords and phrases

Cartan foliation Lie group basic automorphism automorphism group foliated bundle 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Kobayashi, Transformation Group in Differential Geometry (Springer, New York, 1995).MATHGoogle Scholar
  2. 2.
    E. G. Skljarenko, “To the fifth Hilbert’s problem,” in Hilbert’s Problems, Ed. by P. S. Alexandrov (Nauka, Moscow, 1969), pp. 101–115 [in Russian].Google Scholar
  3. 3.
    H. Chu and S. Kobayashi, “The automorphism group of a geometric structure,” Trans. Am.Math. Soc. 113, 141–150 (1964).MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    J. Leslie, “A remark on the group of automorphisms of a foliation having a dense leaf,” J. Differ. Geom. 7, 597–601 (1972).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    I. V. Belko, “Affine transformations of a transversal projectable connection on a foliated manifold,” Math. USSR: Sb. 45, 191–203 (1983).CrossRefGoogle Scholar
  6. 6.
    N. I. Zhukova, “Complete foliations with transverse rigid geometries and their basic automorphisms,” Vestn. RUDN, Ser.Mat. Inform. Fiz., No. 2, 14–35 (2009).Google Scholar
  7. 7.
    Y. Manin, “Strings,” Math. Intelligencer 11 (2), 59–65 (1989).MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    C. Frances, “Sur le groupe d’automorphismes des geometries paraboliques de rang 1,” Ann. Sci. EcoleNorm. Sup. 40, 741–764 (2007).CrossRefMATHGoogle Scholar
  9. 9.
    R. W. Sharpe, Differential Geometry: Cartan’s Generalization of Klein’s Erlangen Program, Vol. 166 of Graduate Texts in Mathematics (Springer, New York, 1997).MATHGoogle Scholar
  10. 10.
    A. Cap and J. Slovak, Parabolic Geometries I: Background and General Theory, Vol. 154 of Mathematical Surveys and Monographs (Am.Math. Soc., Providence, RI, 2009).CrossRefMATHGoogle Scholar
  11. 11.
    N. I. Zhukova, “Minimal sets of Cartan foliations,” Proc. Steklov Inst.Math. 256, 105–135 (2007).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    L. Conlon, “Transversally parallelizable foliations of codimension 2,” Trans. Am. Math. Soc. 194, 79–102 (1974).MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    P. Molino, Riemannian Foliations, Progress inMathematics (Birkhauser, Boston, 1988).CrossRefGoogle Scholar
  14. 14.
    R. A. Blumenthal and J. J. Hebda, “Ehresmann connections for foliations,” Indiana Univ. Math. J. 33, 597–611 (1984).MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    R. S. Palais, “A global formulation of the Lie theory of transformation groups,” Mem.AMS 22, 1–129 (1957).MathSciNetMATHGoogle Scholar
  16. 16.
    N. I. Zhukova and E. A. Rogozhina, “Classification of compact Lorentzian 2-orbifolds with noncompact isometry group,” Sib. Math. J. 53, 1037–1050 (2012).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Department of Informatics, Mathematics and Computer SciencesNational Research University Higher School of EconomicsMoscowRussia

Personalised recommendations